South Dakota, 2025Flooding in South Dakota, August 17 to 31, 2025
August 17 to 31, 2025 · NWS FSD · 2 events in 1 county or zone
A wet August resulted in renewed minor to locally moderate river flooding along portions of the middle Big Sioux River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet August resulted in renewed minor to locally moderate river flooding along portions of the middle Big Sioux River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 9:18 PM CST, 4 hours 42 minutes earlier. Its key messages:
- A few stronger storms could return overnight mainly across the Highway-14 corridor and portions of southwestern MN. The main threats would be Ping-Pong Ball sized hail and damaging winds up to 65 mph.
- Next chances for organized convection likely come on Sunday and Monday with a heavy rainfall threat. However, some details still remain uncertain at this time.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.&&
Area forecast discussion, Aug 16, 9:18 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1018 PM CDT Sat Aug 16 2025
.KEY MESSAGES...
- A few stronger storms could return overnight mainly across the
Highway-14 corridor and portions of southwestern MN. The main
threats would be Ping-Pong Ball sized hail and damaging winds
up to 65 mph.
- Next chances for organized convection likely come on Sunday
and Monday with a heavy rainfall threat. However, some details
still remain uncertain at this time.
- Much quieter conditions likely return for much of the week
bringing in lower dew points, near-normal temperatures, and
limited precipitation chances.&&
.DISCUSSION...
Issued at 228 PM CDT Sat Aug 16 2025
CURRENTS & TONIGHT: Another warm and humid day continues! Taking a
look across the area, areas of stratus with pockets of sprinkles to
light shower continue to develop mainly along a Bonesteel to Sioux
Falls to Slayton, MN line this afternoon. With this being fueled by
lingering convergence along a warm front draped along I-90 corridor
and a weakening LLJ, not expecting this activity to last past the
early afternoon before dissipating. Otherwise, the focus continues
to be on the muggy conditions. As of 18z, dew points have reached
the mid to upper 70s across most of the area with temperatures
varying between the low to mid 80s. Given the set up, we're still on
track for many areas south of I-90 to see heat index values in the
95 to 105 degree range through this evening. However, the combination
of this morning's rainfall and lingering stratus will likely keep
things more isolated vs widespread than originally expected. Nonetheless,
our heat advisory remains in effect through 8 pm.
Looking aloft, a true "Rex Blocking" pattern continues with our area
locked into southwesterly to westerly flow. As the previously
mentioned warm front continues to lift northwards towards the
highway-14 corridor throughout the evening and intersects an
approaching shortwave overnight, should see scattered showers and
thunderstorms develop just to the north of the near-surface feature.
While most of our area should stay clear of this developing
activity, can't complete rule out some of these showers and
thunderstorms moving across portions of the Highway-14 corridor and
southwestern MN between 09z-13z (4am to 8am). With this in mind, an
isolated large hail risk will be possible through daybreak on Sunday
with stronger storms being capable of producing up to Ping-Pong Ball
sized (1.5") given the lapse rates around 6.5-7 deg C/km and
lingering instability (1000-1500 J/kg). Can't also rule out a
few isolated gusts up to 65 mph given DCAPE values between
1000-1200 J/kg. Lastly, should see overnight temperatures
gradually decrease into the upper 60s to low 70s.
SUNDAY & MONDAY: Looking into Sunday, an active pattern continues
aloft as a mid-level wave lifts across the northern plains. While
the bulk of the activity will likely continue near the warm front
closer to central MN and the ND/SD border, increasing lift and dPVA
in association with an approaching cold front should triggering
scattered showers and thunderstorms from the early afternoon to
evening hours. Given a decently unstable environment characterized
by 1500-2500 J/kg of instability and 20-30 kts of shear, an isolated
to scattered severe risk will be possible along and ahead of the
front with half dollar sized hail (1.25") and damaging winds up to
65 mph being the primary risks.
While the better severe risk will likely occur between 1 pm to 8 pm,
could see additional shower and thunderstorm chances develop into
the overnight hours as a nocturnal LLJ (30-40 kt) strengthens across
areas east of I-29. By Monday, quasi-zonal flow returns aloft along
with quieter conditions for most of the day. Temperatures will begin
to trend cooler as northerly to northwesterly surface winds and
lingering cold air advection (CAA) leads to highs in the low 80s to
low 90s with the coolest conditions north of I-90. Shower and
thunderstorm chances (20%-30%) will once again increase overnight as
another weak wave moves through areas west of the James River
Valley. While there could be another isolated severe risk with this
system, there is still some lingering uncertainty as far as
evolution and timing of this developing activity.
TUESDAY ONWARDS: Heading into the extended period, much quieter
conditions should return by Tuesday as surface ridging begins to
stretch down from the Great Lakes Region. With an influx of CAA
aloft and light easterly to southeasterly surface winds, expect
temperatures to trend towards our seasonal normals with highs mainly
in the low to upper 80s. By Thursday, could see a slight boost in
temperatures as increasing WAA ahead of a cold front leads to highs
in the 80s and 90s with the warmest conditions west of the James
River Valley. Our next rain chances likely come between Thursday
night and Friday morning with the cold front. However, the finer
details remain uncertain at this time. Lastly, long-range guidance
continues to keep temperatures around our season ranges headed into
the weekend so expect highs in the 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1014 PM CDT Sat Aug 16 2025
MVFR ceilings look to be a little more stubborn across areas
mainly north of I-90 through the overnight hours. Some patchy
MVFR ceilings may linger through the morning as well. Attention
turns to thunderstorm potential with a few strong storms
possible in southwest MN and west along highway 14 through the
early overnight hours. Much of this activity is expected to
shift north of highway 14. The a stronger wave moves into the
area on Sunday with periodic chances for thunderstorms through
the late morning into Sunday evening. Some of these storms could
be severe with heavy rainfall.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...05
AVIATION...08
Hazardous weather outlook, Aug 16, 2:25 PM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
325 PM CDT Sat Aug 16 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
325 PM CDT Sat Aug 16 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Heat index values between 95 and 105 degrees are expected this
afternoon with the highest values south of I-90.
Isolated to scattered thunderstorms may develop again tonight,
mainly through the Highway 14 corridor and portions of southwestern
Minnesota. A few of these storms could be severe with hail to the
size of ping- pong balls and wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated to scattered thunderstorm risks again Sunday afternoon and
evening. Greatest severe risk is 1pm to 8pm with hail to the size of
half dollars and damaging wind gusts up to 65 mph.
A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 8:53 PM CST, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
953 PM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Tstm Wnd Dmg Edgerton 43.87N 96.13W
08/16/2025 Pipestone MN Public
Social media report of 3 inch plus branches
down. Time estimated by radar.
&&
AJPFlood, Brookings
- When
- August 17, 2:00 AM CST to August 28, 8:00 AM CST
- Where
- Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.544, -96.937
The Big Sioux River near Estelline rose above flood stage on the morning of August 17th, cresting around 2.53 feet above flood stage (1646.53 ft) on August 19th. This crest is in the moderate flood category. The river then fell below flood stage on the morning of August 28th.
Flood, Brookings
- When
- August 18, 10:00 PM CST to August 31, 11:59 PM CST
- Where
- Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.540, -96.960
The Big Sioux River near Bruce rose above flood stage on the evening of August 18th, cresting around 2.22 feet above flood stage (10.22 ft) on August 20th. This crest is in the moderate flood category. The river remained above flood stage into September.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1282766, 1282767.